Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 71, NWS Charleston, SC

May 7, 2006Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 7, 2006, 4:51 PM EDT for Colleton County, South Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2006, 4:51 PM EDT (20:51 UTC)
Expired
May 7, 2006, 5:15 PM EDT
In force
24 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 69 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:54 PM EDTTSTM WND DMGEdisto Beach, SCPOWER LINES DOWN AT JUNGLE/DOROTHY ON EDISTO BEACH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 12:48 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2006-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2006-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 072052
SVRCHS
SCC029-072115-
/O.NEW.KCHS.SV.W.0071.060507T2051Z-060507T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
451 PM EDT SUN MAY 7 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEAST COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 515 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME SOUTHEASTERN COLLETON COUNTY...ABOUT 3 MILES
  WEST OF EDISTO BEACH...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  EDISTO BEACH...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3251 8040 3246 8041 3246 8026 3251 8019

$$
2 follow-up statements
000 
WWUS52 KCHS 072103
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
503 PM EDT SUN MAY 7 2006

SCC029-072115-
/O.CON.KCHS.SV.W.0071.000000T0000Z-060507T2115Z/
COLLETON-
503 PM EDT SUN MAY 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EXTREME SOUTHEAST COLLETON COUNTY...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EDISTO BEACH...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE....
EDISTO BEACH...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3251 8040 3246 8041 3246 8026 3251 8019

$$
000 
WWUS52 KCHS 072113 RRA
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
513 PM EDT SUN MAY 7 2006

SCC029-072123-
/O.EXP.KCHS.SV.W.0071.000000T0000Z-060507T2115Z/
COLLETON-
513 PM EDT SUN MAY 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR COLLETON COUNTY WILL EXPIRE AT
515 PM EDT...

AT 513 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF OBSERVED LARGE HAIL OR HIGH WINDS ON EDISTO BEACH...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 
1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3251 8040 3246 8041 3246 8026 3251 8019

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:57 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 7, 1:57 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
157 PM EDT SUN MAY 7 2006

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...VERY ACTIVE SVR EVENT
EVOLVING THIS AFTN. WILL CONTINUE CATEGORICAL POPS INTO THE
EVENING HRS WITH MENTION OF LARGE HAIL AND DAMAGING WINDS. PRECIP
SHOULD TAPER OFF LATE IN THE EVE WITH ONLY A FEW LINGERING SHRA
THROUGH THE EARLY MORNING HRS. AFTER THE FRONT PUSHES S OF THE
AREA ON MON...SOME CONVERGENCE POSSIBLE ACRS OUR SRN TIER LATE MON
AFTN AND EVE. HAVE INCLUDED SLGHT CHC POPS FOR THAT TIME. WILL
ISSUE AFTN PKG PRODUCTS AS TIME ALLOWS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...DID NOT MAKE ANY MAJOR
CHANGES TO MEDIUM RANGE.

&&

.AVIATION...PRIMARY CONCERN IS DEFINITELY THE THUNDERSTORMS THIS
AFTERNOON AND EVENING. TRIED TO TIME EVERYTHING AS BEST AS
POSSIBLE. CLUSTERS OF STORMS ARE NOW FORMING AHEAD OF THE MAIN
SHORTWAVE FEATURE IN AREA OF LLVL CONVERGENCE. THIS ACTIVITY
APPEARS TO BE MISSING BOTH TERMS...BUT MORE ACTIVITY OVER SE GA IS
EXPECTED TO FIRE UP AND LIKELY IMPACT SAV. A MORE EXTENSIVE MCS IS
LIKELY IN A FEW HRS AS THE MAIN SHORTWAVE MOVES IN AND INTERACTS
WITH A VERY UNSTABLE ATMOS. WILL AMEND AS FREQUENTLY AS NEEDED.

LATER TONIGHT EXPECT IFR CIGS TO LOCK IN UNDER NVA ALOFT WITH LLVL
MOISTURE.

&&

.MARINE...N MAJOR CONCERNS WITH THIS PACKAGE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA....TORNADO WATCH 303 UNTIL 8 PM GAZ029-031-043-051-103-109-165-179-183-191-251-267.
SC...TORNADO WATCH 303 UNTIL 8 PM SCZ005-013-015-019-029-035-049-053.
MARINE...NONE.

&&

JRL/PAY
Hazardous weather outlook, May 7, 12:53 PM EDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1253 PM EDT SUN MAY 7 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-081000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1253 PM EDT SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

...TORNADO WATCH 303 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS SOUTHEAST GEORGIA AND EASTERN SOUTH CAROLINA
THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE DAMAGING
WINDS...LARGE HAIL...AND POSSIBLY A FEW TORNADOES. REFER TO
WATCHES...STATEMENTS AND WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED.

JRL

In the hours before

Local storm report, May 7, 3:58 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             SAINT STEPHEN           33.40N 79.92W
05/07/2006  M0.88 INCH       BERKELEY           SC   LAW ENFORCEMENT

0341 PM     LIGHTNING        BONNEAU BEACH           33.32N 80.00W
05/07/2006                   BERKELEY           SC   LAW ENFORCEMENT

            LIGHTNING STRUCK A HOUSE AND IT CAUGHT FIRE.

&&

JRL
Special weather statement, May 7, 4:11 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
411 PM EDT SUN MAY 7 2006

SCZ048-049-072100-
BEAUFORT-COASTAL COLLETON-
411 PM EDT SUN MAY 7 2006

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY AND COASTAL
COLLETON COUNTY THROUGH 500 PM EDT...

AT 411 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
CHISOLMS TO BLUFFTON...OR ALONG A LINE EXTENDING FROM 13 MILES
SOUTHEAST OF YEMASSEE TO 6 MILES WEST OF HILTON HEAD ISLAND...MOVING
EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND WALSH...WALLING GROVE...TANGLEWOOD...SHELDON...
ROSEIDA...RIVERDALE...RIVER REACH...CHESTERFIELD...MYRTLE ISLAND AND
LOBECO THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 7, 4:23 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EDT SUN MAY 7 2006

SCZ045-050-072100-
BERKELEY-CHARLESTON-
423 PM EDT SUN MAY 7 2006

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BERKELEY COUNTY
AND CHARLESTON COUNTY THROUGH 500 PM EDT...

AT 423 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CHARLESTON AIRPORT...OR ABOUT 6
MILES SOUTH OF GOOSE CREEK...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WILDWOOD...WEST
ASHLEY...NORTH CHARLESTON...CITADEL MALL...CHARLESTON AIRPORT...
DANIEL ISLAND AND THE NAVAL WEAPONS STATION THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN BE EXPECTED.
Local storm report, May 7, 4:44 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
444 PM EDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     BLUFFTON                32.24N 80.86W
05/07/2006                   BEAUFORT           SC   LAW ENFORCEMENT

            DISPATCH CENTER REPORTED DIME SIZE HAIL AND 40 MPH WINDS.
            ALSO HAD REPORTS OF TREES DOWN AT BASE OF HILTON HEAD
            BRIDGE.

0200 PM     TORNADO          2 S SAINT STEPHEN       33.38N 79.92W
05/07/2006                   BERKELEY           SC   BROADCAST MEDIA

            WCIV CHANNEL 4 RELAYED REPORT FROM PUBLIC OF DAMAGE TO A
            MOBILE HOME OFF HWY 52. A TORNADO WAS REPORTEDLY OBSERVED
            BY NUMEROUS PERSONS.

&&

JRL
Special weather statement, May 7, 4:48 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
448 PM EDT SUN MAY 7 2006

SCZ049-072115-
COASTAL COLLETON-
448 PM EDT SUN MAY 7 2006

...STRONG THUNDERSTORMS WILL EDISTO BEACH THROUGH 515 PM
EDT...

AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST SOUTHWEST OF EDISTO
BEACH...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
ALL OF EDISTO BEACH THROUGH 515 PM.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN BE EXPECTED.
Special weather statement, May 7, 4:48 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
448 PM EDT SUN MAY 7 2006

SCZ049-072115-
COASTAL COLLETON-
448 PM EDT SUN MAY 7 2006

...STRONG THUNDERSTORMS WILL IMPACT EDISTO BEACH THROUGH 515 PM
EDT...

AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST SOUTHWEST OF EDISTO
BEACH...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
ALL OF EDISTO BEACH THROUGH 515 PM.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:24 PM EDTSevere Thunderstorm WarningCHSAllendale36 min
May 7, 12:57 PM EDTSevere Thunderstorm WarningCHSAllendale48 min
May 7, 1:31 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper44 min
May 7, 1:35 PM EDTSevere Thunderstorm WarningCHSHampton40 min
May 7, 1:41 PM EDTSevere Thunderstorm WarningCHSAllendale34 min
May 7, 1:42 PM EDTSevere Thunderstorm WarningCHSBerkeley33 min
May 7, 1:46 PM EDTSevere Thunderstorm WarningCHSColleton59 min
May 7, 1:49 PM EDTTornado WarningCHSBerkeley26 min
May 7, 2:04 PM EDTSevere Thunderstorm WarningCHSDorchester26 min
May 7, 2:17 PM EDTSevere Thunderstorm WarningCHSBeaufort43 min
May 7, 2:19 PM EDTSevere Thunderstorm WarningCHSBerkeley56 min
May 7, 2:29 PM EDTSevere Thunderstorm WarningCHSDorchester61 min
May 7, 2:40 PM EDTSevere Thunderstorm WarningCHSColleton35 min
May 7, 3:07 PM EDTSevere Thunderstorm WarningCHSBerkeley53 min
May 7, 3:17 PM EDTSevere Thunderstorm WarningCHSCharleston43 min
May 7, 3:23 PM EDTSevere Thunderstorm WarningCHSDorchester38 min
May 7, 3:34 PM EDTSevere Thunderstorm WarningCHSJasper41 min
May 7, 4:36 PM EDTSevere Thunderstorm WarningCHSBeaufort39 min
May 7, 5:01 PM EDTSevere Thunderstorm WarningCHSCharleston29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.